Kansas, 2013

Hail and Damaging Winds in Kansas, July 9 to 10, 2013

July 9 to 10, 2013 · NWS TOP · 11 events in 6 counties and zones

On the late afternoon and into the evening of July 9, 2013 temperatures were very hot. Some areas reached a temperature of 108 and heat index up to 114.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the late afternoon and into the evening of July 9, 2013 temperatures were very hot. Some areas reached a temperature of 108 and heat index up to 114. The dew points across the area ranged from the mid 60s to mid 70s. Temperatures and high dew points led to a very unstable environment as a surface boundary approached. With weak deep layer shear pulse like thunderstorms developed over central KS which moved along the boundary causing new updrafts to from. Isolated winds occurred in certain areas along the large outflow, and isolated large hail occurred with the strongest updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 5:36 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 5:36 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT TUE JUL 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 316 PM CDT TUE JUL 9 2013

20Z WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING EAST ALONG
THE CANADIAN BORDER...WITH A FLAT RIDGE ACROSS THE SOUTHERN PLAINS
AND SOUTHWEST. AT THE SURFACE A TROUGH OF LOW PRESSURE STRETCHED
FROM THE OK PANHANDLE AND SOUTHEAST CO NORTHEAST INTO THE UPPER
MIDWEST.

FOR THIS AFTERNOON THROUGH WEDNESDAY...IT IS DIFFICULT TO RULE OUT
PRECIP CHANCES. HEAT OF THE DAY AND WEAK CONVERGENCE ALONG THE
SURFACE TROUGH AXIS IS EXPECTED TO LEAD TO SCATTERED STORMS
DEVELOPMENT THROUGH SUNSET. WITH A LACK OF LARGE SCALE
FORCING...THINK THAT STORMS SHOULD EVENTUALLY BECOME MORE ELEVATED
AS THE EVENING PROGRESSES AND THE BOUNDARY LAYER COOLS. SO THE MAIN
WINDOW FOR MICROBURST WINDS SHOULD BE OVER THE NEXT 6 HOURS OR SO.
THINK THE ELEVATED SHOWERS AND STORMS ARE LIKELY TO FESTER THROUGH
THE NIGHT AND MOVE SOUTH WITH THE SLOW MOVING BOUNDARY. MODELS ARE
SLOW TO MOVE THE TROUGH/FRONT SOUTH OF KS TOMORROW AND WITH THE
UPPER RIDGE WEAKENING...FLOW BECOMES A LITTLE MORE NORTHWESTERLY.
SOME MODELS INDICATE A CHANCE OF STORMS REDEVELOPING WEDNESDAY
AFTERNOON IN CENTRAL KS. BECAUSE OF THIS...HAVE HELD ONTO SOME SMALL
POPS THROUGH THE DAY WEDNESDAY. LOWS TONIGHT SHOULD ONCE AGAIN BE
MILD WITH NO REAL LOW LEVEL COLD AIR ADVECTION BEHIND THE BOUNDARY.
HIGHS WEDNESDAY SHOULD BE COOLER WITH A NORTHEAST SURFACE WIND AND
850 TEMPS AROUND 22C...AND THE FORECAST IS FOR UPPER 80S TO LOWER
90S.

WOLTERS

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 316 PM CDT TUE JUL 9 2013

WEDNESDAY NIGHT THROUGH FRIDAY...

MAIN ISSUE FOR THE LATTER WORK WEEK PERIODS IS THE CHANCE FOR
ELEVATED CONVECTION. MODELS DIFFER IN THE SPECIFICS BUT THERE ARE
PERIODS OF WEAK TO MODERATE MID/UPPER LEVEL WARM AIR
ADVECTION...WITH THE MORE CONSISTENT SIGNALS CURRENTLY IN THE LATE
WEDNESDAY NIGHT TO THURSDAY NIGHT PERIODS. IN COMPARISON TO RECENT
DAYS OF SIMILAR ACTIVITY...BOTH MOISTURE AND EFFECTIVE INSTABILITY
ARE NOT AS IMPRESSIVE BUT AT LEAST ONE ROUND OF LIGHT PRECIPITATION
IS A REASONABLE BET. KEPT MENTION LIMITED TO MAINLY WESTERN AND
SOUTHERN AREAS FOR THE AFOREMENTIONED PERIODS AT THIS POINT. AS FOR
TEMPERATURES...BACKED WINDS SHOULD KEEP MIXING DEPTHS MORE LIMITED
FOR A SLIGHTLY COOLER THURSDAY...WITH LOW LEVEL WINDS VEERING FOR A
FEW DEGREES OF WARM AIR ADVECTION LEADING TO A WARMER FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...

BY SATURDAY THE UPPER LEVEL RIDGE SETTLES OVER THE AREA AS A WEAK
UPPER LEVEL LOW MOVES WESTWARD ALONG THE GULF COAST. THE UPPER LOW
CONTINUES TO MOVE OVER THE SOUTHWEST U.S. ALLOWING THE RIDGE TO
PERSIST ACROSS THE CENTER PART OF THE COUNTRY. THIS MEANS WARM AND
DRY CONDITIONS ACROSS THE AREA FOR THE EXTENDED PERIOD. A FRONT WILL
DROP SOUTH THROUGH THE NORTHERN PLAINS SUNDAY AND MONDAY.
UNFORTUNATELY THIS FRONT DOES NOT APPEAR TO MAKE IT INTO OUR AREA
THEREFORE HAVE KEPT THE FORECAST DRY. HIGH TEMPERATURES NEXT WEEKEND
LOOK TO BE IN THE MID TO UPPER 90S ESPECIALLY ON SATURDAY. EARLY
NEXT WEEK THE HIGH TEMPERATURES COOL SLIGHTLY INTO THE LOW TO MID
90S WHILE LOW TEMPERATURES REMAIN CONSISTENT IN THE LOW TO MID
70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 625 PM CDT TUE JUL 9 2013

A COMPLEX OF THUNDERSTORMS CURRENTLY OVER WESTERN KANSAS WILL
MOVE EASTWARD AND GROW UPSCALE INTO EASTERN KANSAS THROUGH THE EVENING.
THE UNCERTAINTY IS HOW LONG THE SHOWERS AND THUNDERSTORMS LAST ACROSS
THE TAF SITES LATER TONIGHT. WINDS WILL BE LIGHT AND VARIABLE IN
THE VICINITY OF THE BOUNDARY WHICH IS OVER THE AREA RIGHT NOW.
BEHIND THE BOUNDARY AND POSSIBLE THUNDERSTORMS WINDS WILL STAY
LIGHT OUT OF THE NORTHEAST THROUGH THE REST OF THE TAF PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...WOLTERS
LONG TERM...POAGE/SANDERS
AVIATION...SANDERS
Hazardous weather outlook, Jul 9, 7:17 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT TUE JUL 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-110130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
817 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE EARLY MORNING
HOURS. THEY COULD BE CAPABLE OF DAMAGING WINDS GUSTS AND HAIL UP
TO ONE INCH IN DIAMETER...AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 9, 7:29 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT TUE JUL 9 2013

KSZ035-037-100200-
DICKINSON-MORRIS-
829 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF WEST CENTRAL MORRIS AND SOUTHEASTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...HERINGTON AND LATIMER.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3861 9694 3861 9696 3876 9713 3888 9700
      3878 9676 3861 9675 3860 9694
TIME...MOT...LOC 0128Z 310DEG 13KT 3874 9694

LEIGHTON

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 9, 8:10 PM CST to 8:12 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Wind lasted for 5 minutes.

Hail, Ottawa

When
July 9, 8:23 PM CST to 8:24 PM CST
Where
Ottawa County, 3.62 mi NNW of Verdi
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -97.520

Thunderstorm Wind, Ottawa

When
July 9, 8:25 PM CST to 8:27 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Wind gusts estimated. Second round of strong wind.

Hail, Dickinson

When
July 9, 9:10 PM CST to 9:11 PM CST
Where
Dickinson County, 0.69 mi S of Manchester
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -97.320

Report via social media. Time estimated from radar.

Hail, Riley

When
July 9, 9:10 PM CST to 9:11 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -96.570

Report via social media. Time estimated from radar.

Thunderstorm Wind, Morris

When
July 9, 9:25 PM CST to 9:27 PM CST
Where
Morris County, 2.14 mi NNE of Helmick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -96.590

Wind gusts estimated.

Thunderstorm Wind, Morris

When
July 9, 9:35 PM CST to 9:37 PM CST
Where
Morris County, 0.69 mi N of Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.480

Tree limbs with 1 to 2 inch diameter down. Wind gusts estimated around 50 to 60 mph.

Hail, Marshall

When
July 9, 10:22 PM CST
Where
Marshall County, 0.69 mi N of Frankfort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.710, -96.420

A delayed report.

Hail, Brown

When
July 9, 11:50 PM CST to 11:52 PM CST
Where
Brown County, 2.76 mi S of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -95.730

Delayed report. Hail ranged from dimes to quarters and was wind driven. Wind estimated around 40 to 50 mph. There was minor crop damage report to several crops in the area. Rainfall total for the storm was approx 1 inch.

Hail, Brown

When
July 9, 11:54 PM CST to 11:55 PM CST
Where
Brown County, 3.79 mi W of Mercier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -95.670

Hail, Brown

When
July 10, 12:00 AM CST to 12:01 AM CST
Where
Brown County, 2.61 mi SW of Robinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -95.450

Winds were 35 to 40 mph. Hail fell for 15 minutes ranging from peas to quarters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451852, 451843, 451853, 451845, 451846, 451854, 451851, 451848, 451855, 451849, 451850.